Tumour lysis syndrome (TLS) is a life-threatening complication wherein massive tumour cell lysis results in severe metabolic abnormalities. TLS generally follows chemotherapy of rapidly proliferating haematological malignancies; spontaneous TLS and TLS from treatment of solid tumours are infrequently reported. We present a rare case of TLS following treatment of a large gastrointestinal stromal tumour (GIST) in a 63- year-old man. Imatinib was started for tumour size reduction prior to surgical intervention and in 5 days the patient developed metabolic derangements consistent with TLS. Imatinib was held and fluids, allopurinol and rasburicase were started. All metabolic abnormalities resolved in 3 days. Imatinib was restarted, and he eventually underwent surgical intervention. This is the second case demonstrating successful reinitiation of imatinib following TLS when treating GIST. We highlight the importance of risk factor assessment and need for pre-emptive therapy to prevent TLS when using tyrosine kinase inhibitor therapy.
- tyrosine kinase inhibitor
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors All authors contributed to the development of this manuscript. JO and GK were primarily responsible for literature search, case presentation, differential diagnosis and review of images and pathology. JO and KJ were primarily responsible for literature search and writing of the abstract, background and discussion.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.